Illinois, 2023Damaging Winds in Illinois, August 25 to 26, 2023
August 25 to 26, 2023 · NWS ILX · 20 events in 12 counties and zones
An area of low pressure tracking along a stationary frontal boundary draped along the I-72 corridor triggered clusters of strong to severe thunderstorms from late afternoon of August 25th into the pre-dawn hours of August 26th. Some of the cells produced wind gusts of 60 to 70 mph, which caused scattered wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracking along a stationary frontal boundary draped along the I-72 corridor triggered clusters of strong to severe thunderstorms from late afternoon of August 25th into the pre-dawn hours of August 26th. Some of the cells produced wind gusts of 60 to 70 mph, which caused scattered wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 25, 2:07 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 25, 2:07 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
307 PM CDT Fri Aug 25 2023
.SYNOPSIS...
Issued at 307 PM CDT Fri Aug 25 2023
A cold front dropping southward through the region will trigger
scattered thunderstorms tonight into Saturday morning. Once the
front passes, much cooler and less humid conditions will be
observed through next week.
&&
.SHORT TERM... (Tonight and Saturday)
Issued at 307 PM CDT Fri Aug 25 2023
19z/2pm analysis shows a band of enhanced Cu developing along a
wind-shift line extending from south of Taylorville to near Robinson.
Will continue to monitor this area for isolated convection over
the next few hours: however, strong mid-level capping will likely
inhibit both the areal coverage and severity of any activity.
Further W/NW, will be watching for additional scattered development
along an old outflow boundary draped across the NW KILX CWA.
Despite mixed layer CAPE in excess of 4000J/kg and a slight uptick
in deep-layer shear due to a short-wave trough digging into the
Great Lakes, very warm temps aloft will continue to prevent
widespread thunderstorm development. CAMs have generally been
delaying convective initiation...with the HRRR now suggesting
around 00z/7pm. With 700mb temps only dropping very slowly from
the 12C reading noted on the 12z KILX/KDVN upper air soundings,
think the cap will hold firm into the evening. A few of the more
vigorous updrafts that develop along the outflow boundary will
eventually be able to break the cap...resulting in widely
scattered thunderstorms from mid-evening through the overnight
hours. A few of the cells will be capable of damaging wind gusts
and large hail, although this does not appear to be a widespread
severe weather event.
A few thunderstorms will linger into Saturday morning along/south
of a Rushville...to Decatur...to Paris line before gradually
shifting further south as the day goes on. By late afternoon, the
effective boundary will slip south of the CWA and a cooler/less
humid airmass will trickle into the region. Lows tonight will
range from the upper 60s far north around Galesburg and Lacon to
the middle 70s south of I-70. Highs on Saturday will be
considerable cooler than today...ranging from the lower 80s north
of I-72 to the upper 80s far south around Flora and Lawrenceville.
Barnes
.LONG TERM... (Sunday through Next Friday)
Issued at 307 PM CDT Fri Aug 25 2023
After that, a prolonged period of cool/dry weather is anticipated
through the extended as a series of short-wave troughs dig a
significant upper trough across the eastern CONUS and the strong
upper high retrogrades to the Desert Southwest. High temperatures
will drop into the 70s and lower 80s while overnight lows dip into
the 50s from Sunday through Friday. Rain chances will be virtually
nil, although will need to keep an eye on Tuesday as models show a
vigorous wave dropping into northern Indiana that could potentially
trigger a few showers.
Barnes
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1211 PM CDT Fri Aug 25 2023
A cold front / outflow boundary is currently located over central
Illinois with NE winds north of the boundary and westerly flow
south. Winds in the vicinity of the front are light and variable.
Scattered storms are expected later today and tonight near the
front, but confidence in timing is very low. HRRR in particular
has trended much later with timing and have made adjustments
closer to this model. Patchy fog is also possible late tonight
into Saturday morning.
Deubelbeiss
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM CDT this evening for ILZ027-
029-031-036>038-040>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Aug 25, 2:26 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
326 PM CDT Fri Aug 25 2023
ILZ028-030-262030-
Stark-Marshall-
326 PM CDT Fri Aug 25 2023
This Hazardous Weather Outlook is for central Illinois.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms are possible through this
evening. There is a marginal risk (level 1 of 5) of severe storms
with damaging winds and hail possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
ILZ027-029-031-036>038-040>057-061>063-067-068-262030-
Knox-Peoria-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason-Logan-
De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Jasper-Crawford-
326 PM CDT Fri Aug 25 2023
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
Dangerous heat will continue into this evening with heat index
readings of 110 to 115 degrees.
Isolated to scattered thunderstorms are possible through this
evening. There is a slight risk (level 2 of 5) of severe storms with
damaging winds and hail possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated thunderstorms are possible south of I-74 Saturday morning.
These are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
ILZ066-071>073-262030-
Effingham-Clay-Richland-Lawrence-
326 PM CDT Fri Aug 25 2023
This Hazardous Weather Outlook is for southeast Illinois.
.DAY ONE...Tonight.
Dangerous heat will continue into this evening with peak heat index
readings of 110 to 120 degrees.
Isolated thunderstorms are possible this evening and tonight over
southeast IL. There is marginal risk (level 1 of 5) of severe storms
this evening with damaging winds and hail possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated thunderstorms are possible Saturday. These are not expected
to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
Deubelbeiss
In the hours before
Special weather statement, Aug 25, 3:15 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Lincoln IL
415 PM CDT Fri Aug 25 2023
ILZ066-252145-
Effingham-
415 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of southern Effingham
County through 445 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altamont, or 14 miles southwest of Effingham, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Edgewood around 425 PM CDT.
Other locations in the path of this storm include Watson and
Dieterich.
This includes the following highways...
Interstate 57 between mile markers 144 and 156.
Interstate 70 between mile markers 79 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3909 8880 3908 8837 3892 8837 3892 8881
TIME...MOT...LOC 2114Z 273DEG 30KT 3898 8876
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
25Thunderstorm Wind, Effingham
- When
- August 25, 3:35 PM CST to 3:40 PM CST
- Where
- Effingham County, Mason
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.950, -88.620
Numerous tree limbs and power lines were blown down.
Thunderstorm Wind, Fulton
- When
- August 25, 5:31 PM CST to 5:36 PM CST
- Where
- Fulton County, Lewistown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.400, -90.150
An 8 to 12-inch diameter tree branch was blown down.
Thunderstorm Wind, Fulton
- When
- August 25, 5:52 PM CST to 5:57 PM CST
- Where
- Fulton County, 3.05 mi S of Sepo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.306, -90.121
A large tree branch was blown down near US-136 and East Curless Road just west of Havana.
Thunderstorm Wind, Mason
- When
- August 25, 6:44 PM CST to 6:49 PM CST
- Where
- Mason County, 0.53 mi E of Mason City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.200, -89.690
Numerous tree branches and a few trees were snapped in Mason City.
Thunderstorm Wind, Tazewell
- When
- August 25, 7:10 PM CST to 7:15 PM CST
- Where
- Tazewell County, 2.76 mi ENE of Herget
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.409, -89.569
A 6-inch diameter tree branch was blown down near Toboggan Avenue and Hackney Lane.
Thunderstorm Wind, Tazewell
- When
- August 25, 7:13 PM CST to 7:18 PM CST
- Where
- Tazewell County, 0.53 mi E of Hopedale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.420, -89.410
A large garage or outbuilding collapsed.
Thunderstorm Wind, Sangamon
- When
- August 25, 7:16 PM CST to 7:21 PM CST
- Where
- Sangamon County, 0.53 mi E of Buffalo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.850, -89.410
A few trees were blown down.
Thunderstorm Wind, Sangamon
- When
- August 25, 7:21 PM CST to 7:26 PM CST
- Where
- Sangamon County, 1.27 mi WNW of Dawson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.860, -89.490
Several trees were blown down.
Thunderstorm Wind, Sangamon
- When
- August 25, 7:21 PM CST to 7:26 PM CST
- Where
- Sangamon County, 0.69 mi S of Mechanicsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.810, -89.400
A few trees were blown down.
Thunderstorm Wind, Sangamon
- When
- August 25, 7:21 PM CST to 7:26 PM CST
- Where
- Sangamon County, 1.38 mi N of Bissell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 39.850, -89.580
Multiple large tree branches were snapped.
Thunderstorm Wind, Tazewell
- When
- August 25, 7:25 PM CST to 7:30 PM CST
- Where
- Tazewell County, 2.07 mi N of Delavan
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.400, -89.550
Thunderstorm Wind, McLean
- When
- August 25, 7:28 PM CST to 7:33 PM CST
- Where
- McLean County, 2.37 mi SSW of Stanford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.398, -89.248
The roof was damaged at Olympia High School.
Thunderstorm Wind, McLean
- When
- August 25, 7:36 PM CST to 7:41 PM CST
- Where
- McLean County, 0.87 mi NW of Covel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.440, -89.110
A few trees were blown down.
Thunderstorm Wind, McLean
- When
- August 25, 7:40 PM CST to 7:45 PM CST
- Where
- McLean County, Funks Grove
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.370, -89.120
Several large trees were blown down, blocking roads in Funks Grove.
Thunderstorm Wind, De Witt
- When
- August 25, 7:52 PM CST to 7:57 PM CST
- Where
- De Witt County, Wapella
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.220, -88.970
Multiple tree limbs were blown down.
Thunderstorm Wind, Macon
- When
- August 25, 7:55 PM CST to 8:00 PM CST
- Where
- Macon County, 2.12 mi W of Decatur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.850, -88.990
Several tree branches were blown down.
Thunderstorm Wind, Christian
- When
- August 25, 7:58 PM CST to 8:03 PM CST
- Where
- Christian County, 2.06 mi S of Osbernville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.720, -89.178
A few 12 to 18-inch diameter tree limbs were blown down on 1900 East Road.
Thunderstorm Wind, Coles
- When
- August 25, 8:56 PM CST to 9:01 PM CST
- Where
- Coles County, Charleston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.480, -88.180
Several large tree branches were blown down.
Thunderstorm Wind, Clark
- When
- August 25, 9:18 PM CST to 9:23 PM CST
- Where
- Clark County, 0.53 mi W of Casey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.300, -87.990
Several large tree branches were blown down.
Thunderstorm Wind, Shelby
- When
- August 26, 1:10 AM CST to 1:15 AM CST
- Where
- Shelby County, 2.76 mi WSW of Tower Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.370, -89.020
A pontoon boat was flipped over onto a wooden pier on Lake Pana, and a few 8-inch diameter tree limbs were snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 25 to 30, 202335 deaths · 28 events
- Excessive Heat and Heat in Arizona, August 25 to 30, 202311 deaths · 8 events
- Hail and Damaging Winds in Kentucky, August 25, 20231 death · $15,000 · 50 kt wind · 16 events
- Flash Flood in Utah, August 25, 20231 death · 1 event
- Hail and Damaging Winds in Nebraska, August 25, 2023$5.1 million · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in Kentucky, August 25, 20232 injured · 72 kt wind · 21 events
- Damaging Winds in Georgia, August 25, 2023$50,000 · 65 kt wind · 2 events
- Flooding and Damaging Winds in Indiana, August 25 to 26, 2023$27,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in West Virginia, August 25 to 26, 2023$17,000 · 50 kt wind · 16 events
- Heat in Tennessee, August 25, 202312 events
- Excessive Heat in Kentucky, August 25, 202311 events
- Flash Flood and Hail in Kansas, August 25, 2023$1,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130512, 1130514, 1130513, 1130522, 1130517, 1130518, 1130526, 1130520, 1130527, 1130533, 1130516, 1130528, 1130530, 1130521, 1130524, 1130519, 1130525, 1130531, 1130532, 1130535.